Alert archive / West Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Oct 8, 2021, 8:33 PM EDT for Boone County, Kanawha County, West Virginia. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 8, 2021, 8:33 PM EDT (00:33 UTC)
- Expired
- Oct 8, 2021, 9:00 PM EDT
- In force
- 27 min
- Issued by
- NWS Charleston, WV
- Hail
- 0.00 in
- Wind
- 30
Counties Boone County, WV, Kanawha County, WV
The radar
The Charleston,WV radar (KRLX), 4 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.6 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 351 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 1313 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
447
WWUS81 KRLX 090033
SPSRLX
Special Weather Statement
National Weather Service Charleston WV
833 PM EDT Fri Oct 8 2021
WVZ008-015-016-026-090100-
Jackson WV-Roane WV-Boone WV-Kanawha WV-
833 PM EDT Fri Oct 8 2021
...Strong thunderstorms will impact portions of central Kanawha,
southwestern Roane, southeastern Jackson and northern Boone Counties
through 900 PM EDT...
At 832 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sissonville to near Pinch to near Julian.
Movement was east at 15 mph.
HAZARD...Winds in excess of 30 mph. Torrential rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Torrential rainfall is also occurring
with these storms and may lead to localized flooding.
Locations impacted include...
Charleston, Madison, Jefferson, South Charleston, Dunbar,
Sissonville, Chesapeake, Marmet, Belle, Clendenin, Pinch, Institute,
Coal Fork, Elkview, Julian, Cross Lanes, Danville, Seth, Prenter and
Ashford.
This includes the following highways...
Interstate 79 between mile markers 1 and 24.
Interstate 77 in West Virginia between mile markers 96 and 124.
Interstate 64 in West Virginia between mile markers 50 and 57.
West Virginia Turnpike between mile markers 85 and 95.
Route 119 between mile markers 49 and 60, near mile marker 62, and
between mile markers 69 and 80.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water in urban areas,
highways, streets and underpasses, as well as other poor drainage
areas and low lying spots. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3805 8192 3818 8187 3818 8185 3823 8182
3822 8180 3824 8182 3826 8180 3830 8181
3846 8175 3847 8172 3851 8174 3861 8171
3862 8170 3867 8170 3866 8122 3801 8162
TIME...MOT...LOC 0032Z 250DEG 11KT 3855 8159 3843 8157 3813 8181
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
$$
20What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Oct 8, 6:42 PM EDT, 1 hour 51 minutes earlier.
Area forecast discussion, Oct 8, 6:42 PM EDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 642 PM EDT Fri Oct 8 2021 .SYNOPSIS... Upper low slowly lifting into the Great Lakes provides daily shower and thunderstorm chances through Saturday. High pressure brings dry weather for Sunday into the start of the next week. && .NEAR TERM /UNTIL 2 AM SATURDAY MORNING/... As of 635 PM Friday... Updated the forecast to better represent current radar and to propagate the precipitation eastward this evening. As of 1229 PM Friday... Upper level low moving northeast into the Great Lakes region will continue to bring abundant low level moisture to the local area through Saturday. Sfc dewpoints in the 60s, and PWATs reaching 1.5 inches in a low CAPE and low shear environment will allow for light showers or afternoon storms. Any convection will move slowly, providing the threat for minor localized water issues with the stronger storms. There is a marginal risk for excessive rainfall for portions of southern WV and southwest VA, with localized water issues possible. Convection is expected to diminish in intensity or dissipate by sunset. Only light showers will be possible tonight. Satellite imagery shows the area about to enter to the dry slot of the broad low pressure system, this will agree with the decrease in convection activity expected this afternoon and tonight. Convection could flare up Saturday afternoon, but should be weak under similar afternoon environment. Tonight's low temperatures will drop into the lower 60s lowlands, ranging into the lower 50s higher elevations. Highs on Saturday will range from the upper 70s lowlands, into the mid 50s northeast mountains. && .SHORT TERM /2 AM SATURDAY MORNING THROUGH MONDAY NIGHT/... As of 150 PM Friday... Showers will linger late Saturday night into Sunday across eastern zones as shortwave pulls off to the east. Otherwise, drier and warmer conditions will take hold across the area as the day progresses Sunday, with upper ridge building across the area. Even warmer on Monday, as southerly flow increases out ahead of the next system. && .LONG TERM /TUESDAY THROUGH FRIDAY/... As of 1200 PM Friday... Weather still relatively dry to start the long term period. A low pressure system/upper shortwave will move northeast out of the plains into the Great Lakes region, eventually sweeping a cold front across the area early in the period. This will result in showers, possibly an isolated thunderstorm to start the period. Rainfall amounts should generally be light. Drier, and continued warm weather takes hold for mid week with upper ridge rebuilding across the area. Another system and associated cold front expected to affect the area late in the period/towards the end of the week. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... As of 635 PM Friday... A band of showers and thunderstorms will cause restrictions as it moves eastward across the region overnight. Dense fog will form in areas that got rain this afternoon and evening when skies clear or breaks in the clouds appear. Western areas should fog first, due to more recent rainfall and quicker clearing. A MVFR/VFR cumulus deck can be expect on Saturday with showers continuing to be possible, more likely in the West Virginia mountains. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SUNDAY... FORECAST CONFIDENCE: High. ALTERNATE SCENARIOS: Timing and intensity of precipitation may vary. Timing and location of fog overnight may vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 22 23 00 01 02 03 04 05 06 07 08 09 EDT 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 CRW CONSISTENCY H H H H H H H H H L H M HTS CONSISTENCY H H H H H H H H H M M L BKW CONSISTENCY H H M M M H M H H H L H EKN CONSISTENCY H H H H H H H M H M M M PKB CONSISTENCY H H H H H H H H M H M M CKB CONSISTENCY H H H H H H H H H H H M AFTER 00Z SUNDAY... IFR possible in mountain/river valley fog Sunday morning. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...ARJ/SL NEAR TERM...RPY/ARJ SHORT TERM...SL LONG TERM...SL AVIATION...RPY
Hazardous weather outlook, Oct 8, 5:06 AM EDT, 15 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 506 AM EDT Fri Oct 8 2021 VAZ003-004-WVZ024>026-033-034-515>518-090915- Dickenson-Buchanan-Mingo-Logan-Boone-McDowell-Wyoming- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette- 506 AM EDT Fri Oct 8 2021 This Hazardous Weather Outlook is for southwest Virginia, and the southern coal fields of West Virginia. .DAY ONE...Today and Tonight. There is a marginal risk for excessive rainfall today as showers and isolated thunderstorms move across the area. Heavy downpours will be possible, which could lead to localized flooding issues. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. KYZ103-105-OHZ086-087-WVZ005>011-013>020-027>032-039-040-519>526- 090915- Boyd-Lawrence KY-Gallia-Lawrence OH-Wayne-Cabell-Mason-Jackson WV- Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun- Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur- Barbour-Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 506 AM EDT Fri Oct 8 2021 This Hazardous Weather Outlook is for portions of northeast Kentucky, portions of southeast Ohio, and much of West Virginia. .DAY ONE...Today and Tonight. Showers and isolated thunderstorms will move across the area today. Heavy downpours will be possible, which could lead to localized water issues. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. KYZ101-102-OHZ066-067-075-076-083>085-090915- Greenup-Carter-Perry-Morgan-Athens-Washington-Jackson OH-Vinton- Meigs- 506 AM EDT Fri Oct 8 2021 This Hazardous Weather Outlook is for portions of northeast Kentucky and portions of southeast Ohio. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Oct 8, 5:40 PM EDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
540 PM EDT FRI OCT 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM FLASH FLOOD RUSSELL 38.51N 82.70W
10/08/2021 GREENUP KY 911 CALL CENTER
MULTIPLE REPORTS OF FLOODING ALONG DIEDERICH
BLVD AND US 23. FLOODING STRANDED SEVERAL
VEHICLES.
&&
JLBSpecial weather statement, Oct 8, 6:09 PM EDT, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Charleston WV
609 PM EDT Fri Oct 8 2021
WVZ024>026-033-034-515-082245-
Wyoming WV-Northwest Raleigh WV-McDowell WV-Boone WV-Logan WV-
Mingo WV-
609 PM EDT Fri Oct 8 2021
...A strong thunderstorm will impact portions of northwestern
McDowell, southeastern Mingo, eastern Logan, western Wyoming and
southeastern Boone Counties through 645 PM EDT...
At 608 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hanover, or 13 miles west of Pineville, moving north at 25 mph.
HAZARD...Winds in excess of 30 mph. Torrential rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Torrential rainfall is also occurring
with this storm and may lead to localized flooding.
Locations impacted include...
Oceana, Man, Hanover, R.d. Bailey Lake, Mallory,
Amherstdale-Robinette, Gilbert Creek, Wharton, Bald Knob, Gilbert,
Davy, Iaeger, Clear Fork, Panther, Cyclone, Coal Mountain, Bruno,
Kopperston, Blair and Amherstdale-Robine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3749 8195 3750 8195 3751 8193 3752 8194
3800 8185 3786 8151 3734 8171
TIME...MOT...LOC 2208Z 193DEG 21KT 3760 8177
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
20Special weather statement, Oct 8, 6:14 PM EDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Charleston WV
614 PM EDT Fri Oct 8 2021
WVZ005-006-013-082245-
Lincoln WV-Wayne WV-Cabell WV-
614 PM EDT Fri Oct 8 2021
...A strong thunderstorm will impact portions of southeastern Cabell,
northwestern Lincoln and northeastern Wayne Counties through 645 PM
EDT...
At 613 PM EDT, Doppler radar was tracking a strong thunderstorm near
Beech Fork State Park, moving northeast at 10 mph.
HAZARD...Winds in excess of 30 mph. Torrential rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Torrential rainfall is also occurring
with this storm and may lead to localized flooding.
Locations impacted include...
Hamlin, Barboursville, East Lynn Lake, West Hamlin, Salt Rock, East
Lynn, Branchland and Pea Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3841 8231 3832 8204 3832 8205 3811 8228
3816 8242
TIME...MOT...LOC 2213Z 214DEG 9KT 3827 8231
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
20Special weather statement, Oct 8, 6:53 PM EDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Charleston WV
653 PM EDT Fri Oct 8 2021
WVZ006>008-014-015-082315-
Jackson WV-Mason WV-Kanawha WV-Cabell WV-Putnam WV-
653 PM EDT Fri Oct 8 2021
...A strong thunderstorm will impact portions of southeastern Mason,
east central Cabell, northwestern Kanawha, Putnam and south central
Jackson Counties through 715 PM EDT...
At 651 PM EDT, Doppler radar was tracking a strong thunderstorm near
Buffalo, or 7 miles north of Winfield, moving northeast at 10 mph.
HAZARD...Winds in excess of 30 mph. Torrential rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Torrential rainfall is also occurring
with this storm and may lead to localized flooding.
Locations impacted include...
Nitro, Winfield, Jefferson, St. Albans, Hurricane, Eleanor, Buffalo,
Poca, Cross Lanes, Culloden, Tornado, Teays Valley, Bancroft, Given,
Liberty, Grimms Landing, Fraziers Bottom and Fairplain.
This includes the following highways...
Interstate 77 in West Virginia between mile markers 131 and 135.
Interstate 64 in West Virginia between mile markers 30 and 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on roads. Do not
drive your vehicle through flooded roadways.
&&
LAT...LON 3870 8201 3880 8166 3833 8180 3835 8205
3837 8205 3838 8206 3837 8208 3837 8210
3835 8212 3836 8212
TIME...MOT...LOC 2251Z 244DEG 11KT 3864 8187
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
20Special weather statement, Oct 8, 7:59 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Charleston WV
759 PM EDT Fri Oct 8 2021
WVZ008-013>016-090030-
Jackson WV-Roane WV-Kanawha WV-Lincoln WV-Putnam WV-
759 PM EDT Fri Oct 8 2021
...Strong thunderstorms will impact portions of northwestern Kanawha,
east central Putnam, northeastern Lincoln, west central Roane and
southeastern Jackson Counties through 830 PM EDT...
At 757 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Kenna to Tornado. Movement was east at 10
mph.
HAZARD...Winds in excess of 30 mph. Torrential rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Torrential rainfall is also occurring
with these storms and may lead to localized flooding.
Locations impacted include...
Charleston, Nitro, Jefferson, South Charleston, St. Albans, Dunbar,
Sissonville, Poca, Cross Lanes, Alum Creek, Institute, Kenna,
Tornado, Teays Valley, Bancroft, Kentuck and Liberty.
This includes the following highways...
Interstate 79 mile marker 1 and near mile marker 3.
Interstate 77 in West Virginia between mile markers 100 and 127.
Interstate 64 in West Virginia between mile markers 42 and 57.
Route 119 between mile markers 67 and 80.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water in urban areas,
highways, streets and underpasses, as well as other poor drainage
areas and low lying spots. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3840 8190 3841 8188 3850 8188 3871 8165
3867 8148 3822 8166 3828 8192
TIME...MOT...LOC 2357Z 266DEG 9KT 3861 8172 3832 8185
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
20Special weather statement, Oct 8, 8:33 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
833 PM EDT Fri Oct 8 2021
WVZ008-015-016-026-090100-
Jackson WV-Roane WV-Boone WV-Kanawha WV-
833 PM EDT Fri Oct 8 2021
...Strong thunderstorms will impact portions of central Kanawha,
southwestern Roane, southeastern Jackson and northern Boone Counties
through 900 PM EDT...
At 832 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sissonville to near Pinch to near Julian.
Movement was east at 15 mph.
HAZARD...Winds in excess of 30 mph. Torrential rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Torrential rainfall is also occurring
with these storms and may lead to localized flooding.
Locations impacted include...
Charleston, Madison, Jefferson, South Charleston, Dunbar,
Sissonville, Chesapeake, Marmet, Belle, Clendenin, Pinch, Institute,
Coal Fork, Elkview, Julian, Cross Lanes, Danville, Seth, Prenter and
Ashford.
This includes the following highways...
Interstate 79 between mile markers 1 and 24.
Interstate 77 in West Virginia between mile markers 96 and 124.
Interstate 64 in West Virginia between mile markers 50 and 57.
West Virginia Turnpike between mile markers 85 and 95.
Route 119 between mile markers 49 and 60, near mile marker 62, and
between mile markers 69 and 80.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water in urban areas,
highways, streets and underpasses, as well as other poor drainage
areas and low lying spots. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3805 8192 3818 8187 3818 8185 3823 8182
3822 8180 3824 8182 3826 8180 3830 8181
3846 8175 3847 8172 3851 8174 3861 8171
3862 8170 3867 8170 3866 8122 3801 8162
TIME...MOT...LOC 0032Z 250DEG 11KT 3855 8159 3843 8157 3813 8181
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
20The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 8, 9:00 PM EDT | Flash Flood Warning | RLX | Boone, Kanawha, Lincoln, Putnam | 3 hr |
| Oct 8, 9:13 PM EDT | Special Weather Statement | RLX | Roane | 32 min |
| Oct 8, 9:47 PM EDT | Special Weather Statement | RLX | Clay | 28 min |
Nearby
Special Weather Statements in West Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.